Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Developed bruise on underarm. Tender to touch. Developed frozen shoulder. Due to deodorants?

User rating for this question
Very Good
Answered by

Practicing since : 2006
Answered : 2016 Questions
I developed bruising on my both of my underarms on Monday. I'm not sure why. The areas are slightly tender to the touch. There is a three inch long by one inch wide bruising that is slightly on the outer side of my underarm. And there are three half inch spots on the right side. The only thing that I have done different is I changed my natural deorderant to a commercial one. My underarm odor got strong after I developed frozen shoulder in my left arm. Which I am pretty sure is caused by lack of air circulation. I hope that this information will help. Thank You. XXXXXXX
Posted Thu, 28 Feb 2013 in Skin Rash
Answered by Dr. Kalpana Pathak 46 minutes later
Thanks for writing to us.
Deodorants and antiperspirants contain plethora of chemicals and fragrances which can irritate underarm skin. However response to deodorant depends upon a person's sensitivity. So some people develop reactions to particular deodorant while some do not.
Deodorants can cause
1)Contact irritant dermatitis where one gets severely itchy red burning swollen rash that might be a bit tender.
This can be treated by stopping the use of deodorant, taking antiallergic like cetirizine and application of topical steroid.
2) deodorants and antiperspirants can block sweat ducts leading to eruption of furuncles or boils or sometimes can lead to abscess formation. The lesions are red inflammed warm to touch and tender. Sometimes a head forms in the centre due to pus formation.
Treatment requires topical and oral antibiotics.

Now to help you out specifically,
I would like to know since how long are you having these lesions
When did you switch to new deodorant
If the spots in your right under arm are more like boils.
Uploading the image of concerned area would be of immense help.

As far as underarm odour is concerned
Wearing loose cotton clothes
Keeping under arms dry and clean
Shaving the area frequently
And dusting it with antifungal powder would help in reducing the odour to large extent.
Hoping to hear from you soon. Take care.
Above answer was peer-reviewed by
Follow-up: Developed bruise on underarm. Tender to touch. Developed frozen shoulder. Due to deodorants? 27 minutes later
I developed the bruising around Monday of this week. I just switched deodorant two days ago. The spots are not like boils. They just look like bruising or dark spots. Thank You.
Answered by Dr. Kalpana Pathak 3 hours later
Thanks for writing back.
It seems that you might have developed intertriginous dermatitis in underarms and due to application of deodorant the area got irritated further.
Intertriginous dermatitis or intertrigo is characterised by a red macerated rash that might be itchy or might give a burning sensation and usually develops due to friction in sweat prone areas.
To treat the same
1)Wear loose cotton clothes
2)Keep the area well ventilated and dry. Air the area as much as possible.
3)Apply a steroid cream like fluticasone cream twice in a day
4)Also dust the area with absorbant antifungal powder
5)Stop using deodorants and fragrant soaps in the involved area.
6) if the lesions itch, take tablet cetirizine.
Follow these suggestions for a week and let me know.
Above answer was peer-reviewed by
Follow-up: Developed bruise on underarm. Tender to touch. Developed frozen shoulder. Due to deodorants? 7 minutes later
Hi Dr. Pathak,

Thank you so much for your help. I will try these suggestions and hope for the best.
I will contact you in a week if nothing changes.


Answered by Dr. Kalpana Pathak 32 minutes later
Wish you a speedy recovery.
Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor